Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Morristown, TN

June 20, 2005Anderson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2005, 4:21 PM EDT for Anderson County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 4:21 PM EDT (20:21 UTC)
Expired
Jun 20, 2005, 5:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 75 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 202021
SVRMRX
TNC001-202100-
/O.NEW.KMRX.SV.W.0142.050620T2021Z-050620T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE

* UNTIL 500 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL ANDERSON COUNTY...OR ABOUT NEAR OAK RIDGE...AND
  MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER SOUTHERN ANDERSON COUNTY AT
  THROUGH 500 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3601 8409 3616 8429 3603 8437 3589 8422

$$
1 follow-up statement
000 
WWUS54 KMRX 202045
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT MON JUN 20 2005

TNC001-202100-
/O.CON.KMRX.SV.W.0142.000000T0000Z-050620T2100Z/
ANDERSON TN-
445 PM EDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
ANDERSON COUNTY...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME SOUTH CENTRAL ANDERSON COUNTY...OR ABOUT NEAR 
OAK RIDGE. THE STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL REMAIN OVER OAK RIDGE AND OLIVER 
SPRINGS AREAS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3602 8410 3616 8429 3604 8433 3594 8423

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 20, 3:15 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON JUN 20 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...AFTERNOON/EVENING
CONVECTION WILL DIMINISH WITH SUNSET AS THE AIR MASS BEGINS TO
STABILIZE.  STRONG HIGH PRESSURE WILL REMAIN ANCHORED TO OUR WEST
WITH AN UPPER LOW CONTINUING TO ROTATE OVER THE CAROLINAS.  SKIES
WILL CLEAR AS CONVECTION ENDS TONIGHT AND SURFACE WIND FIELDS WILL
BECOME LIGHT.  AS A RESULT...PATCHY FOG IS EXPECTED TO DEVELOP
TOWARD MORNING...MAINLY WHERE RAIN RECENTLY FELL.  ON TUESDAY...THE
UPPER LOW WILL WEAKEN AND BEGIN TO FILL.  THE AIR MASS WILL AGAIN
BECOME AT LEAST MARGINALLY UNSTABLE...HOWEVER...WITH LIMITED
MOISTURE AND LIFT...EXPECT AFTERNOON CONVECTION TO REMAIN ISOLATED
WITH BEST CHANCE OVER EASTERN MOUNTAINS.  MODEL GUIDANCE REMAINS
REASONABLE AND WILL NOT STRAY FAR FROM THESE NUMBERS FOR
TEMPERATURES.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...COOL FRONT DROPS S INTO THE
FA ON WED AND USED A CHC POP FOR SW VA/NE TN AND THE CUMBERLAND
PLATEAU REGION NEAR THE KENTUCKY BORDER WITH SLGT CHC FOR THE
REMAINING COUNTIES IN THE FA. MAINTAINED THIS IDEA THROUGH WED NITE
AS BOUNDARY BUILDS S TWD THE GA BORDER. UPR RIDGING FINALLY BUILDS E
TO INCLUDE TN VLY AND SRN APPALACHIANS IN A PERIOD OF ABV NORMAL
WARMTH AND SUPPRESSED TSRA CHANCES. INTRODUCED SLGT CHC FOR
CONVECTION ONCE AGAIN SUNDAY AND SUNDAY NIGHT MAINLY ACROSS SW VA/NE
TN...NRN CUMBERLAND PLATEAU AND NRN MTN GROUP AS MODELS GIVE SOME
INDICATION OF UPR TROFFING ACROSS NERN U.S. WHICH MAY PUSH A FRONTAL
BOUNDARY INTO THE CENTRAL APPALACHIANS PROVIDING A SMALL CHC FOR
TSRA DEVELOPMENT IN THESE AREAS. USED A DRY FCST FOR MON AS UPR
RIDGING STILL PRESENT IN THE VCNTY AND OFFENDING FRONTAL BOUNDARY
SLIPS A LITTLE FARTHER N AWAY FROM THE FA. STYAED FAIRLY CLOSE TO
TEMP GUIDANCE WED THRU FRI BUT DIDNT WANT TO GO QUITE AS WARM AS
SUGGESTED MAXES SAT-MON SO TRIMMED THESE NUMBERS SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  85  65  91 /  20  20  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  60  83  62  89 /  20  20  10  20
OAK RIDGE, TN                       61  83  63  89 /  20  20  10  20
TRI CITIES AIRPORT, TN              58  80  60  86 /  20  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

MJB/TH
Hazardous weather outlook, Jun 20, 5:00 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUN 20 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-210900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING
SEVERE. THE MAIN THREATS FROM THIS STORMS WILL BE THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL UP TO THE SIZE OF A NICKEL...AND LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jun 20, 1:46 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
146 PM EDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             TELLICO PLAINS          35.37N 84.30W
06/20/2005  0.75 INCH        MONROE             TN   LAW ENFORCEMENT

            PENNY SIZE HAIL AT TELLICO AND MT. VERNON. REPORTED BY
            DIEPATCH.

0130 PM     TSTM WND DMG     TELLICO PLAINS          35.37N 84.30W
06/20/2005                   MONROE             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN TELLICO AND MT. VERNON. REPORTED
            BY DISPATCH.

&&

COLE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:08 PM EDTSevere Thunderstorm WarningMRXMonroe38 min
Jun 20, 2:38 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe52 min
Jun 20, 3:54 PM EDTSevere Thunderstorm WarningMRXMarion66 min
Jun 20, 4:02 PM EDTSevere Thunderstorm WarningMRXKnox43 min
Jun 20, 4:28 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane77 min
Jun 20, 4:58 PM EDTSevere Thunderstorm WarningMRXMarion32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.